Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the existence and uniqueness of complex structure and spaces with ``few'' operators


Author: Stanisław J. Szarek
Journal: Trans. Amer. Math. Soc. 293 (1986), 339-353
MSC: Primary 46B20; Secondary 47D15, 60D05
MathSciNet review: 814926
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a $ 2n$-dimensional real normed space whose (Banach-Mazur) distance to the set of spaces admitting complex structure is of order $ {n^{1/2}}$, and two complex $ n$-dimensional normed spaces which are isometric as real spaces, but whose complex Banach-Mazur distance is of order $ n$. Both orders of magnitude are the largest possible. We also construct finite-dimensional spaces with the property that all ``well-bounded'' operators on them are ``rather small'' (in the sense of some ideal norm) perturbations of multiples of identity. We also state some ``metatheorem'', which can be used to produce spaces with various pathological properties.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B20, 47D15, 60D05

Retrieve articles in all journals with MSC: 46B20, 47D15, 60D05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1986-0814926-5
PII: S 0002-9947(1986)0814926-5
Article copyright: © Copyright 1986 American Mathematical Society